Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 882, NWS Norman, OK

October 21, 2017Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 4:06 PM CDT for Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2017, 4:06 PM CDT (21:06 UTC)
Expired
Oct 21, 2017, 4:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jackson County, OK, Tillman County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 20 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 21, 2:10 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Sat Oct 21 2017

.DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  68  48  77 / 100   0   0   0
Hobart OK         46  70  47  78 /  90   0   0   0
Wichita Falls TX  50  71  48  80 /  90   0   0   0
Gage OK           40  71  46  75 /  10   0   0   0
Ponca City OK     47  69  46  75 / 100   0   0   0
Durant OK         56  71  48  80 / 100  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04/03
Hazardous weather outlook, Oct 21, 12:24 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1224 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1224 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced risk of severe thunderstorms across portions
of north central, central, and southern Oklahoma, and western
north Texas. A Slight and Marginal risk cover much of the rest of
the area.

Location...
The Enhanced risk is near and southeast of a line from Cherokee to
Seiling to Clinton and Altus Oklahoma, to Crowell and Seymour
Texas. This includes places like Ponca City, Enid, Lawton,
Oklahoma City Metro, Ada, and Ardmore Oklahoma, and Wichita Falls
Texas. The Slight and Marginal risks are west of the Enhanced risk
and southeast of a line from Buffalo to Arnett Oklahoma.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary concerns. There is a low potential
for tornadoes across portions of central and southern Oklahoma,
and western north Texas.

Timing...
The most likely time for severe storms will be from 3 pm to 2 am.
The most likely time for a tornado, if a tornado occurs, will be
from 3 pm to 9 pm.

Discussion...
Thunderstorms will develop along the strong cold front which will
push into northwestern Oklahoma this Afternoon. Initial storms
will occur across northern and western Oklahoma. Thunderstorms
will continue to develop as the cold front moves across the area
this evening and overnight. Storms will form into one or two lines
fairly quickly. Large hail will be a concern with the initial
development, before damaging winds become the greatest concern as
storms become more linear. Isolated wind gusts up to 80 mph are
possible.

Other more discrete storms could develop in parts of southwest
Oklahoma and western north Texas later this afternoon near a
surface low, the front, and dryline. Large hail up to the size of
tennis balls and wind gusts to 70 mph will be the main concerns
with these storms. However, there will also be a low potential for
tornado development within the strongest storms. Eventually,
these storms are expected to merge into line segments as well,
with the damaging wind potential becoming a greater concern. The
tornado potential is expected to decrease later this evening.

The potential for severe storms will decrease overnight but
thunderstorms will remain possible through early Sunday.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Oct 21, 3:28 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
328 PM CDT SAT OCT 21 2017

OKZ035>037-TXZ085-212100-
Kiowa OK-Tillman OK-Jackson OK-Wilbarger TX-
328 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman...southeastern Jackson and north central
Wilbarger Counties Until 400 PM CDT...

AT 327 PM CDT, a strong thunderstorm was located 6 miles north of
Fargo, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Frederick, Snyder, Tipton, Manitou, Elmer and Hess.

LAT...LON 3432 9927 3447 9936 3469 9901 3457 9885
      3439 9885
TIME...MOT...LOC 2027Z 232DEG 32KT 3439 9927

KURTZ
Special weather statement, Oct 21, 4:04 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
404 PM CDT SAT OCT 21 2017

OKZ009-014-212130-
Roger Mills OK-Ellis OK-
404 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills and
southeastern Ellis Counties Until 430 PM CDT...

AT 401 PM CDT, a strong thunderstorm was located 5 miles northwest of
Strong City, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Cheyenne, Strong City, Roll and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3605 9963 3604 9939 3569 9938 3558 9970
      3572 9983
TIME...MOT...LOC 2101Z 234DEG 36KT 3570 9969

03
Special weather statement, Oct 21, 4:05 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 PM CDT SAT OCT 21 2017

OKZ015-016-212145-
Dewey OK-Custer OK-
405 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey and
northeastern Custer Counties Until 445 PM CDT...

AT 404 PM CDT, a strong thunderstorm was located 7 miles northwest of
Custer City, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Thomas, Custer City, Oakwood, Putnam and Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3557 9900 3575 9914 3608 9864 3576 9863
TIME...MOT...LOC 2104Z 232DEG 26KT 3572 9899

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:28 PM CDTSpecial Weather StatementOUNTillman32 min
Oct 21, 3:37 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman53 min
Oct 21, 4:04 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Oct 21, 4:05 PM CDTSpecial Weather StatementOUNCuster40 min
Oct 21, 4:08 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita52 min
Oct 21, 4:21 PM CDTSpecial Weather StatementOUNBeckham24 min
Oct 21, 4:25 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Oct 21, 4:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
Oct 21, 4:31 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills44 min
Oct 21, 4:42 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman48 min
Oct 21, 4:45 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kiowa, Washita45 min
Oct 21, 4:48 PM CDTSpecial Weather StatementOUNRoger Mills27 min
Oct 21, 5:09 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills37 min
Oct 21, 5:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major47 min
Oct 21, 5:18 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Jackson, Kiowa, Washita42 min
Oct 21, 5:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman51 min
Oct 21, 5:27 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
Oct 21, 5:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey47 min
Oct 21, 5:30 PM CDTSevere Thunderstorm WarningOUNCuster, Washita45 min
Oct 21, 5:37 PM CDTSpecial Weather StatementOUNMajor38 min
Oct 21, 5:44 PM CDTTornado WarningOUNComanche, Tillman31 min
Oct 21, 5:49 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman41 min
Oct 21, 5:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita51 min
Oct 21, 6:09 PM CDTSpecial Weather StatementOUNGarfield, Grant36 min
Oct 21, 6:09 PM CDTTornado Warning Tornado observedOUNCaddo, Comanche36 min
Oct 21, 6:25 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman50 min
Oct 21, 6:29 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa, Tillman3 hr
Oct 21, 6:33 PM CDTSpecial Weather StatementOUNBlaine27 min
Oct 21, 6:41 PM CDTSpecial Weather StatementOUNKay, Noble34 min
Oct 21, 6:41 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady49 min
Oct 21, 6:43 PM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble3 hr
Oct 21, 6:50 PM CDTFlash Flood WarningOUNComanche3 hr
Oct 21, 6:55 PM CDTSpecial Weather StatementOUNKingfisher35 min
Oct 21, 6:57 PM CDTSevere Thunderstorm WarningOUNKay, Noble48 min
Oct 21, 5:33 PM CDTSpecial Weather StatementOUNWilbarger27 min
Oct 21, 5:51 PM CDTSevere Thunderstorm WarningOUNFoard, Knox39 min
Oct 21, 6:23 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman35 min
Oct 21, 6:29 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wilbarger46 min
Oct 21, 6:31 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.